North Dakota, 2021

Hail and Damaging Winds in North Dakota, June 9, 2021

June 9, 2021 · NWS FGF · 5 events in 1 county or zone

Severe thunderstorms brought large hail, damaging wind gusts, and funnel clouds to the northern portions of the CWA over the course of the afternoon and early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Severe thunderstorms brought large hail, damaging wind gusts, and funnel clouds to the northern portions of the CWA over the course of the afternoon and early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 9, 8:43 AM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 9, 8:43 AM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
943 AM CDT Wed Jun 9 2021

.UPDATE...
Issued at 937 AM CDT Wed Jun 9 2021

Redevelopment has occurred along the leading edge of the upper
vort max evident on satellite and within PVA of the compact short
wave. Will expand coverage of pops across the upper Devils Lake
basin and into the ND side of the RRV. A quick tenth to quarter of an
inch is possible within the heavier convection. Low to mid 90s
still on track for today as convective cloud debris diminishes.

UPDATE Issued at 654 AM CDT Wed Jun 9 2021

Showers exiting the northern fcst area at 1145z and lack of
upstream echoes should mean a better chc for storms to exit the
fcst area mid morning. Satellite shows some residual cirrus and
high based CU but overall it looks like the convective debris will
clear out enough for a good deal of sun for most of the area
today. Will tweek pops some maybe to clear things out a bit faster
than earlier thinking. A very warm and humid day ahead.

&&

.SHORT TERM...(Today through Thursday)
Issued at 346 AM CDT Wed Jun 9 2021

850 mb southerly winds of 35-45 kts over the area along with
plenty of moisture. Warm 850 mb layer creating enough elevated
instability for scattered t-storms overnight, esp north half of
the fcst area. This will continue to some degree thru mid morning.

T-storms and rain in western and south central ND drying up but
high clouds remain. Question today is high temperatures and how
much sun will there be. Thinking most areas will see more sun than
on Tuesday, and with the area in the warm 850 mb ridge highs
will be higher for most. So stuck with blended guidance with highs
mid 80s northwest to mid 90s far south.

Now later this aftn/eve, a chance for thunderstorms return for NE
ND and NW MN. Short wave moving northeast thru western ND into
western Manitoba this morning will move east on top of 500 mb
ridge and affect mainly SE Manitoba, NW Ontario around Kenora and
parts of NW MN. Sfc low which will be near Bottineau will
northeast into S Manitoba and then east toward Kenora by 03z Thu.
Best updraft helicity tracks closer to sfc low and 500 mb system
in SE Manitoba but provided enough heating there will be
sufficient instability for thunderstorms to form along the frontal
boundary from the low in SE Manitoba back into parts of eastern ND
around 00z and then move east. A few severe storms are possible,
esp around Lake of the Woods region. SPC has this area in
marginal risk for hail and wind gusts.

A tad drier more stable airmass moves in behind this system for
later Wed night into Thursday daytime. Therefore expecting a
mainly dry period once the evening storms exit overnight thru
Thursday afternoon.

.LONG TERM...(Thursday night through Tuesday)
Issued at 346 AM CDT Wed Jun 9 2021

Thursday afternoon and evening will see likely squall line move
into western Dakotas as a strong 500 mb wave lifts northeast into
Saskatchewan and frontal boundary from sfc low near Regina moves
east. This frontal boundary will move into E ND Thursday overnight
moving thru NW/WC MN Friday. Main severe threat is likely to stay
west of the area in better instability, but some severe threat
will extend east thu night, but attm unsure of severe coverage.
Some models want to weaken band overnight as it moves into the RRV
toward 12z Fri.

Frontal system will exit the area Friday afternoon/early evening
with drying behind it and lower dew pts. This will set the stage
for a nice weekend. A period of dry weather anticipated this
weekend thru next Tuesday as high pressure moves in. Warm with
highs 80s to around 90 but humidity levels tolerable.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 654 AM CDT Wed Jun 9 2021

VFR sky today as cloud bases will be aoa 6000 ft agl with clouds
in scattered to broken coverage. Gusty south-southeast winds will
develop mid morning and last thru early evening with gusts to 30
mph in RRV.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...JK
SHORT TERM...Riddle
LONG TERM...Riddle
AVIATION...Riddle
Hazardous weather outlook, Jun 9, 3:36 AM CST, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
436 AM CDT Wed Jun 9 2021

MNZ001-004>009-013>017-022>024-NDZ008-016-027-100945-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
Pembina-Eastern Walsh-Grand Forks-
436 AM CDT Wed Jun 9 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms will end this morning, then additional
thunderstorms are expected to develop very late afternoon and
evening over parts of the northern Red River valley and
northwestern Minnesota. Isolated storms may be severe with hail to
1.5 inches and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ002-003-027>032-040-NDZ007-026-029-030-039-053-054-100945-
Norman-Clay-West Becker-East Becker-Wilkin-West Otter Tail-
East Otter Tail-Wadena-Grant-Cavalier-Nelson-Steele-Traill-Cass-
Richland-Western Walsh-
436 AM CDT Wed Jun 9 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms will end this morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ006-014-015-024-028-038-049-052-100945-
Towner-Benson-Ramsey-Eddy-Griggs-Barnes-Ransom-Sargent-
436 AM CDT Wed Jun 9 2021

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms will end this morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday night will see a line of thunderstorms moving east into
the area from Devils Lake and Cando to Valley City and Forman.
A few storms may be severe with threat for winds over 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

dtr

The radar

The Fargo/Grand Forks radar (KMVX), 122 km away, was scanning. The volume nearest the first event began at 17:44 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Pembina

When
June 9, 11:45 AM CST
Where
Pembina County, St Thomas
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.620, -97.450

Timing of the report was estimated by radar.

Thunderstorm Wind, Pembina

When
June 9, 11:45 AM CST
Where
Pembina County, 1.95 mi WSW of St Thomas
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
48.610, -97.490

NDAWN station measured a gust to 60 knots.

Funnel Cloud, Pembina

When
June 9, 12:01 PM CST
Where
Pembina County, 4.57 mi W of Pittsburg
Reported by
Storm Chaser
Coordinates
48.630, -97.270

A storm chaser reported a persistent wall cloud as well as a brief funnel west of Interstate 29.

Thunderstorm Wind, Pembina

When
June 9, 12:10 PM CST
Where
Pembina County, 0.91 mi W of Pembina
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
48.970, -97.270

Several 3 to 5-inch tree branches were reported snapped.

Thunderstorm Wind, Pembina

When
June 9, 12:15 PM CST
Where
Pembina County, 2.07 mi N of Pembina
Measured
52 kt (60 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
49.000, -97.250

Winds were gusting 55 to 60 mph through about 1320 CDT at the Pembina Border Crossing Station.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968726, 968727, 968728, 968729, 968730.